Indiana, 2005

Damaging Winds in Indiana, June 14, 2005

June 14, 2005 · NWS LMK · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 14, 12:37 PM EST, 3 minutes earlier.

Area forecast discussion, Jun 14, 12:37 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
137 PM EDT TUE JUN 14 2005

.UPDATE...
UPDATE TO FORECAST TO ACCOUNT FOR NEW SEVERE THUNDERSTORM WATCH AS
THUNDERSTORMS CONTINUE TO BLOSSOM AHEAD OF AN APPROACHING COLD FRONT.

.UPDATE...
ATMOSPHERE HAS BECOME QUITE UNSTABLE AND SOTRMS HAVE BEGUN TO FIRE
OVER SOUTHWESTERN INDIANA. SPC HAS ISSUED A SEVERE THUNDERSTORM
WATCH IN RESPONSE FROM LOUISVILLE NORTH AND EAST...AND LMK WILL
UPDATE THE FORECAST ACCORDINGLY.

13

SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...

CONVECTION OVER MID-MISSISSIPPI VALLEY AND IL/IN IS CURRENTLY MOVING
WELL OFF TO THE NORTH. FRONTAL BOUNDARY STILL LOCATED OVER CENTRAL
MO WITH EASTWARD-SURGING OUTFLOW ALONG THE WESTERN KENTUCKY BORDER.
WOULD EXPECT LATTER BOUNDARY TO MIX OUT TOWARD MORNING...WITH COLD
FRONT BEING THE MAIN FOCUS FOR CONVECTION TODAY.

AS FAR AS INSTABILITY GOES...NAM AND GFS SHOW LOADED-GUN SOUNDINGS
FOR EARLY THIS AFTERNOON ACROSS SOUTHERN IN AND CENTRAL KY. WITH
NEAR 90 DEGREE TEMPS AND LOW 70 DEWS...MODELS ARE GENERATING MLCAPE
VALUES OF OVER 3000 J/KG. HOWEVER...WITH STRONGEST SHEAR AND
UPPER-LEVEL ENERGY OVER EASTERN GREAT LAKES REGION...WOULD EXPECT
SQUALL LINE TO DEVELOP OVER THIS AREA AND BUILD SOUTHWESTWARD INTO
LOCAL AREA...ROUGHLY ALONG INTERSTATES 71 AND 65 AND EASTWARD...WITH
ONLY SLIGHT CHANCES OVER WESTERN CWA. OVERALL HOWEVER...WILL KEEP
ONLY SMALL CHANCES IN GRIDS TODAY GIVEN THAT RH FIELDS HAVE BEEN
TRENDING DRIER ALONG FRONT. BEST CHANCES OF PRECIP WILL BE OVER
BLUEGRASS REGION AND EASTERN CWA TOWARD EVENING. IF ANY STORMS DO
GENERATE ALONG THE FRONT...THE INSTABILITY IN PLACE AND ABOUT 30-35
KTS OF 0-6KM SHEAR WOULD LIKELY FORM A SQUALL LINE WITH EMBEDDED
BOWING SEGMENTS AND POSSIBLY SOME ISOLATED DAMAGING WINDS.
AGAIN...BEST THREAT FOR THIS WOULD BE OVER FAR EASTERN REGIONS OF
FORECAST AREA.

COLD FRONT WILL PASS COMPLETELY THROUGH THE FORECAST AREA SOMETIME
AROUND MIDNIGHT TONIGHT...WITH NAM BEING SLIGHTLY FASTER THAN GFS.
HOWEVER...WIND SHIFT FROM WEST TO NORTHWEST AND CORRESPONDING COLD
AIR ADVECTION WILL NOT REALLY HAVE EFFECT ON REGION UNTIL THURSDAY.
NAM AND GFS BOTH HAVE THIS SECONDARY FRONT AND ASSOCIATED MID-LEVEL
SHORTWAVE MOVING NORTHWEST TO SOUTHEAST ACROSS CWA LATE WEDNESDAY
NIGHT...AND PRODUCE A LITTLE QPF WITH THESE FEATURES AS WELL. HAVE
TRENDED TOWARD CLOUDY SKIES. WOULD NOT BE SURPRISED TO SEE A FEW
SPRINKLES...BUT DID NOT SEEM SIGNIFICANT ENOUGH TO WARRANT POPS.

MUCH DRIER AIRMASS WILL ENTER REGION FROM THE NORTH THURSDAY. WITH
DRY AIR...TEMPS WILL STILL BE ABLE TO RISE ENOUGH SO THAT MOST
LOCATIONS WOULD REACH UPPER 70S...SIMILAR TO MAV GUIDANCE. BUT THE
DRY AIR AND MAINLY CLEAR SKIES WILL ALLOW FOR MUCH RADIATIONAL
COOLING THURSDAY NIGHT WITH LOWS DIPPING INTO THE UPPER 50S...WHICH
IS A BLEND OF THE WARMER GFS AND COOLER NAM.

AL

.LONG TERM (FRIDAY THROUGH MONDAY)...

IN THE EXTENDED PORTION OF THE FCST...WILL CONT TO FOLLOW THE 00Z
GFS WHICH DEVELOPS A REX BLOCK ACROSS THE CONUS U.S. RESULTING IN A
COOL/DRY PERIOD LATE WEEK INTO THE WEEKEND WITH KY IN CYCLONIC FLOW.
BEST CHC OF ANY PCPN APPEARS TO BE FRI AFTN/EVE AS UPR LO REACHES PA
AND THE FIRST OF SEVERAL SPOKES OF VORTICITY ROTATES THRU. ASCTD
WEAK SFC TROF PROGGED THRU THE FA FRI AFTN/EVE ACCOMPANIED BY A FAIR
AMOUNT OF LOW/MID LVL MOISTURE. WILL LEAVE CURRENT DRY FCST AS IS
ATTM. REINFORCING SHOT OF COOLER AIR IN THE WAKE OF TROF WITH
CANADIAN HIGH PRESSURE BUILDING IN FROM THE N. FCST TEMPS CONSISTENT
WITH GFS MOS...NO CHANGES.

DK

&&

.LMK WATCHES/WARNINGS/ADVISORIES...

.IN...NONE.
.KY...NONE.

&&
Hazardous weather outlook, Jun 14, 11:50 AM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1250 PM EDT TUE JUN 14 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-150830-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...ALBANY...BARDSTOWN...BEAVER DAM...
BOWLING GREEN...CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...
DANVILLE...ELIZABETHTOWN...ENGLISH...FRANKFORT...FRANKLIN...
GEORGETOWN...GLASGOW...HARDINSBURG...HARRODSBURG...JAMESTOWN...
JASPER...JEFFERSONVILLE...LAWRENCEBURG...LEITCHFIELD...LEXINGTON...
LOUISVILLE...MADISON...MOUNT WASHINGTON...MUNFORDVILLE...
NEW ALBANY...PARIS...RICHMOND...RUSSELLVILLE...SCOTTSVILLE...
SHELBYVILLE...SPRINGFIELD...STANFORD...TAYLORSVILLE...TELL
CITY...TOMPKINSVILLE...VERSAILLES...WINCHESTER
1250 PM EDT TUE JUN 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL ACCOMPANY A COLD FRONT ACROSS THE
OUTLOOK AREA THIS AFTERNOON. SOME OF THESE STORMS COULD BE SEVERE...
ESPECIALLY ACROSS SOUTHEAST INDIANA AND THAT PART OF NORTH CENTRAL
AND EAST CENTRAL KENTUCKY NORTH OF A LINE FROM CORYDON TO FRANKFORT
TO CYNTHIANA. THE PRIMARY THREAT IS DAMAGING WINDS AND HAIL. THE
THREAT SHOULD BE OVER BY 700 PM EDT (600 PM EST/CDT).

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING.

13

In the hours before

Special weather statement, Jun 14, 10:32 AM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1132 AM EDT TUE JUN 14 2005

INZ076-077-083-084-089-090-141645-
CRAWFORD IN-DUBOIS IN-HARRISON IN-ORANGE IN-PERRY IN-WASHINGTON IN-
INCLUDING THE CITIES OF...CORYDON...ENGLISH...JASPER...TELL CITY
1132 AM EDT (1032 AM EST) TUE JUN 14 2005

...LINE OF STRONG STORMS DEVELOPING...
...SEVERE THUNDERSTORM WATCH FOR WASHINGTON COUNTY INDIANA TIL 600
PM EST...

THUNDERSTORMS ARE DEVELOPING RAPIDLY ACROSS LAWRENCE AND MARTIN
COUNTIES IN INDIANA. THESE STORMS ARE CAPABLE OF PRODUCING 30 TO 40
MPH WINDS...PEA TO DIME SIZE HAIL AND VERY HEAVY RAIN.

THE STORMS WERE MOVING NORTHEAST AROUND 30 MPH AND WILL AFFECT
MCKINLEY TO ORANGEVILLE TO DUBOIS TO SASSAFRAS THROUGH 1245 PM.
DANGEROUS CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THE STORMS TOO.
REMEMBER LIGHTNING IS THE NUMBER 2 WEATHER KILLER...SO FIND A PLACE
OF SAFETY UNTIL THE STORM PASSES.

JDG
Special weather statement, Jun 14, 11:08 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1208 PM EDT TUE JUN 14 2005

INZ076>079-083-084-089>092-KYZ023>034-038-045-053-141800-
BRECKINRIDGE KY-BULLITT KY-CLARK IN-CRAWFORD IN-DUBOIS IN-FLOYD IN-
GRAYSON KY-HANCOCK KY-HARDIN KY-HARRISON IN-HENRY KY-JEFFERSON IN-
JEFFERSON KY-LARUE KY-MEADE KY-NELSON KY-OHIO KY-OLDHAM KY-ORANGE IN-
PERRY IN-SCOTT IN-SHELBY KY-SPENCER KY-TRIMBLE KY-WASHINGTON IN-
INCLUDING THE CITIES OF...BARDSTOWN...BEAVER DAM...CORYDON...
ELIZABETHTOWN...ENGLISH...HARDINSBURG...JASPER...JEFFERSONVILLE...
LEITCHFIELD...LOUISVILLE...MADISON...MOUNT WASHINGTON...NEW ALBANY...
SHELBYVILLE...TAYLORSVILLE...TELL CITY
1208 PM EDT (1108 AM CDT) TUE JUN 14 2005

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON
OVER MUCH OF NORTH CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. GIVEN
AN UNSTABLE AIR MASS AHEAD OF A COLD FRONT...SOME OF THESE STORMS
MAY PRODUCE HAIL...STRONG AND POTENTIALLY DAMAGING WINDS...BRIEF
BUT VERY HEAVY RAINFALL...AND CLOUD-TO-GROUND LIGHTNING.

THE STORMS WILL BE IN THE LOUISVILLE AREA BETWEEN 12 NOON AND ABOUT
200 PM EDT. STORMS SHOULD EXIT MOST OF NORTH CENTRAL KENTUCKY AND
SOUTH CENTRAL INDIANA AFTER ABOUT 4 PM.

IF A THUNDERSTORM APPROACHES YOUR AREA...GO OR STAY INSIDE AND
AWAY FROM WINDOWS UNTIL THE STORM PASSES.

KYZ035>037-039>043-046>049-054>057-067-141800-
ANDERSON KY-BOURBON KY-BOYLE KY-CLARK KY-FAYETTE KY-FRANKLIN KY-
GARRARD KY-HARRISON KY-JESSAMINE KY-LINCOLN KY-MADISON KY-MARION KY-
MERCER KY-NICHOLAS KY-SCOTT KY-WASHINGTON KY-WOODFORD KY-
INCLUDING THE CITIES OF...CYNTHIANA...DANVILLE...FRANKFORT...
GEORGETOWN...HARRODSBURG...LAWRENCEBURG...LEXINGTON...PARIS...
RICHMOND...SPRINGFIELD...STANFORD...VERSAILLES...WINCHESTER
1208 PM EDT TUE JUN 14 2005

SCATTERED TO NUMEROUS THUNDERSTORMS SHOULD DEVELOP THIS AFTERNOON
OVER MUCH OF EAST CENTRAL KENTUCKY...ESPECIALLY DURING THE MID AND
LATE AFTERNOON HOURS. GIVEN AN UNSTABLE AIR MASS AHEAD OF A COLD
FRONT...SOME OF THESE STORMS MAY PRODUCE HAIL...STRONG AND
POTENTIALLY DAMAGING WINDS...BRIEF BUT VERY HEAVY RAINFALL...AND
CLOUD-TO-GROUND LIGHTNING.

ISOLATED STORMS COULD BE IN THE LEXINGTON AREA AFTER ABOUT 1 PM
EDT WITH MORE NUMEROUS STORMS POSSIBLE AROUND LEXINGTON BY OR
AFTER 3 PM.

IF A THUNDERSTORM APPROACHES YOUR AREA...GO OR STAY INSIDE AND
AWAY FROM WINDOWS UNTIL THE STORM PASSES.

KYZ061>066-070>078-081-082-141800-
ADAIR KY-ALLEN KY-BARREN KY-BUTLER KY-CASEY KY-CLINTON KY-
CUMBERLAND KY-EDMONSON KY-GREEN KY-HART KY-LOGAN KY-METCALFE KY-
MONROE KY-RUSSELL KY-SIMPSON KY-TAYLOR KY-WARREN KY-
INCLUDING THE CITIES OF...ALBANY...BOWLING GREEN...CAMPBELLSVILLE...
COLUMBIA...FRANKLIN...GLASGOW...JAMESTOWN...MUNFORDVILLE...
RUSSELLVILLE...SCOTTSVILLE...TOMPKINSVILLE
1208 PM EDT (1108 AM CDT) TUE JUN 14 2005

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER SOUTH CENTRAL KENTUCKY
THIS AFTERNOON...ESPECIALLY DURING THE MID AND LATE AFTERNOON
HOURS. GIVEN AN UNSTABLE AIR MASS AHEAD OF A COLD FRONT...SOME OF
THESE STORMS COULD PRODUCE HAIL...STRONG WINDS...BRIEF BUT
VERY HEAVY RAINFALL...AND CLOUD-TO-GROUND LIGHTNING.

ISOLATED TO SCATTERED STORMS SHOULD BE IN THE BOWLING GREEN AREA
THROUGH 2 PM CDT.

IF A THUNDERSTORM APPROACHES YOUR AREA...GO OR STAY INSIDE AND AWAY
FROM WINDOWS UNTIL THE STORM PASSES.

TWF
Local storm report, Jun 14, 11:26 AM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1226 PM EDT TUE JUN 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             MCKINLEY                38.75N 86.20W
06/14/2005  0.25 INCH        WASHINGTON         IN   TRAINED SPOTTER

&&

MRC

The radar

The Louisville radar (KLVX), 29 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
June 14, 12:40 PM EST
Where
Harrison County, Lanesville
Measured
53 kt (61 mph) estimated gust
Reported by
STORM CHASER
Coordinates
38.233, -85.983

Thunderstorm Wind, Floyd

When
June 14, 1:00 PM EST to 1:05 PM EST
Where
Floyd County, Greenville
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -85.983

Trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457391, 5457392.